Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 288, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 3, 2016, 11:35 PM CDT for Rooks County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2016, 11:35 PM CDT (04:35 UTC)
- Expired
- Sep 4, 2016, 12:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 6:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:17 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Sep 3, 6:17 PM CDT, 5 hours 18 minutes before
Area Forecast Discussion National Weather Service Hastings NE 617 PM CDT SAT SEP 3 2016 .SHORT TERM...(This evening through Sunday) Issued at 342 PM CDT Sat Sep 3 2016 Aloft: SW flow is over the Cntrl Plains with a longwave trof along the W coast and a ridge over Ern N America. A subtle shortwave trof was over CO. This trof will cont E and cross the fcst area this eve. Another shortwave trof is fcst to eject out of the base of the Wrn trof tomorrow and lift NE into Neb/SD late in the afternoon. Surface: A slow-moving cool front extended from Canadian low pres thru the Dakota's and then WSW across WY-UT-NV. Strong high pres was over the GtLakes. This front will move very little thru tomorrow...but the temp grad along it will sharpen/strengthen. The fcst area will be in the warm sector thru tomorrow. Another cloudy/dreary day for much of the fcst area...one of svrl recently in this predominantly cool pattern that began back on Aug 19th. Shwrs (with a few embedded tstms) have been very productive over the SE 1/3 of the fcst area. The highest we've seen is over 1.50" at AUH. These shwrs will exit into Ern Neb/KS by this eve. Tonight: Highly uncertain. How much does cloud cover erode before sunset? With this stratus lingering into the late afternoon...it virtually guarantees it will rapidly expand/reform where clouds decrease late afternoon/evening. Pres grad/winds should keep fog from being too much of a problem. Can't rule out a few shwrs/tstms developing within strong low-lvl jet. Sun: Probably widespread low clouds and some light fog. Gradual improvement/clearing...but if it's delayed we may be too warm on temps. Any sct tstm activity that develops tonight could linger into the morning hrs Sun before exiting into Ern Neb. Breezy S winds (15-25 mph with higher gusts). .LONG TERM...(Sunday night through Saturday) Issued at 342 PM CDT Sat Sep 3 2016 Aloft: SW flow will prevail here thru Tue. The Wrn trof will deamplify and height falls will spread E across the Nrn USA with a broad trof developing (almost zonal at times). What's left over the Wrn trof lifts thru the Nrn Plains Wed followed by a strong trof Fri. Surface: height falls will allow the cool front to sink S and E. It will enter the fcst area Mon night and become quasi- stationary...oscillating back and forth across Neb/KS thru Thu. Another cool front will move in from the NW Thu night... merging with the preceding front and shoving it far S and E of the fcst area Fri-Sat. High pres is then fcst to overtake the Cntrl Plains in its wake. With the front around...in theory we should have svrl chances for decent rainfall...but as usual not everyone will get it. And given the recent dryness over S-cntrl Neb...am hesitant to get hopes up much. It's just too difficult to have any confidence in tstm potential without QG forcing to help. Temps will average warmer than normal until the second front plows thru Thu night. Then temps will turn a little cooler than normal. In the interest of getting this out in time...please see our assessment of svr wx potential in the HWO. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday evening) Issued at 612 PM CDT Sat Sep 3 2016 Some breaks in the cloud cover in the area at TAF issuance time but expect stratus to fill in again later tonight. Should drop to MVFR and possibly IFR towards sunrise but will stay on conservative side for now. Some storms have developed over northwest KS late this afternoon and will need to monitor progression as the evening wears on. LLWS could also be a factor. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Kelley AVIATION...Ewald
Hazardous weather outlook, Sep 3, 6:45 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 645 PM CDT SAT SEP 3 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 645 PM CDT SAT SEP 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE. THERE IS A RISK FOR A STRONG OR SEVERE THUNDERSTORM UNTIL 2 AM CDT PRIMARILY FOR FURNAS...HARLAN...PHILLIPS...AND ROOKS COUNTIES...WHERE THUNDERSTORMS THAT DEVELOP OUT TO THE WEST COULD MEANDER IN. HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 50 TO 60 MPH ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS FROM TONIGHT MAY LINGER INTO SUNDAY MORNING. THEN THUNDERSTORMS ARE ALSO POSSIBLE AT VARIOUS TIMES AND LOCATIONS SUNDAY AFTERNOON THROUGH FRIDAY...ALTHOUGH THE OVERALL THREAT OF THUNDERSTORMS IS NOT PARTICULARLY HIGH AT ANY SINGLE LOCATION. HOWEVER...SOME STORMS THIS WEEK COULD BE STRONG OR SEVERE. ONE TIME PERIOD CURRENTLY IN FOCUS IS SUNDAY NIGHT. CONFIDENCE IS NOT PARTICULARLY HIGH THOUGH BECAUSE IT IS CONTINGENT ON FORMATION OF A THUNDERSTORM COMPLEX. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. HOWEVER...PLEASE RELAY ANY REPORTS OF HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE...SHOULD THEY OCCUR. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EWALD
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 11:53 PM CDT | Flash Flood Warning | GID | Phillips, Rooks | 8 hr |
| Sep 4, 1:27 AM CDT | Special Weather Statement | GID | Osborne | 63 min |
| Sep 4, 3:11 AM CDT | Flash Flood Warning | GID | Rooks | 6 hr |
| Sep 4, 7:43 AM CDT | Areal Flood Warning | GID | Osborne, Phillips, Rooks | 12 hr |
| Sep 4, 1:11 PM CDT | River Flood Warning | GID | Phillips | 54 hr |
| Sep 4, 6:08 PM CDT | River Flood Warning | GID | Phillips, Rooks | 3 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.